The most common drug induced form of acne is caused by topical and systemic steroids. The picture above and below demonstrates what can happen if a high potency topical steroid is used on the face. This is very difficult to treat, and essentially you have to discontinue the high potency steroid (usually class I or II) and apply a more appropriate strength steroid (class VI). To read more on topical steroids and their classification click HERE.
In the patient above you notice the eruption occurred only in the facial regions where the topical steroid has been applied. It took several weeks for him to transition to more normal skin after replacement of the class one steroid with Westcort, a class VI steroid.
Systemic (oral or intravenous) steroids cause a more generalized acneiform eruption with special features. The trunk is most commonly affected, and the pustules and papules appear very monomorphous–in other words, they all look alike as compared to more conventional acne vulgaris which presents with acneiform lesions in all stages of evolution.
Other medications, such as lithium, can also produce acneiform lesions. Here is a partial list of medications that can cause acne:
- Steroids (glucocorticoids such as prednisone and decadron)
- Antidepressants such as lithium and amoxapine
- Androgens (testosterone)
- Iodides such as radiopaque contrast medium, and potasium iodide
- Bromides such as propantheline bromide
- Antiepileptic medications such as carbamazepine, phenytoin and phenobarbital
- Antituberculous medications such as ethionamide, isoniazide and rifampicin
- B vitamins–B6, B12, cyanocobalamine
INDUSTRIAL EXPOSURES: Acne venenata or contact acne is a term used for this group of agents
- Chlorine fumes exposure (chloracne)
- Polyhalogenated hydrocarbons (dioxin–agent orange in Vietnam war)
- Cutting and lubricating oils
- Crude coal tar
- Heavy tar distillates